How JustAnswer Works:

  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.

Ask Bill Your Own Question

Bill
Bill, LCSW, Consultant, Expert Witness
Category: Mental Health
Satisfied Customers: 3706
Experience:  35 years treating individuals, couples, families with mental health and substance abuse prob's
48585111
Type Your Mental Health Question Here...
Bill is online now
A new question is answered every 9 seconds

I was dianosed with Bipolar in April 2012,I was prescribed

Customer Question

I was dianosed with Bipolar in April 2012,I was prescribed 40 mg of Citalopram and 500mg of Quetiapine,The side effects of weight gain are unbearable and make me feel suicidal in itself.I have researched alternative compinations and think that Buropion and Zoloft maybe the answer...are they both available in the U.K? I have an appointment with my consultant on the 11th Dec 2012...please don't tell me to wiat to disacuss it with her then,I want to go into my appointment with a clear alternative that also doesn't pose a risk of relapse.I really do need your advice on this alternative.
Submitted: 4 years ago.
Category: Mental Health
Expert:  Bill replied 4 years ago.
Welcome to PEARL and thank you for asking this question.
I am sorry to hear about the side effects you have experienced related to the medications you have been on.
In respect being treated with Wellbutrin (bupropion) and Zoloft (sertraline), there is a Major Contraindication in combining these medications as delineated in the following link and copied below:
http://www.drugs.com/interactions-check.php?drug_list=440-203,2057-1348&consumer=1
"Combining these medications may increase the risk of seizures, which may occur rarely with either medication. In addition, buPROPion can increase the blood levels of sertraline, which may increase other side effects. You may be more likely to experience seizures with these medications if you are elderly, undergoing alcohol or drug withdrawal, have a history of seizures, or have a condition affecting the central nervous system such as a brain tumor or head trauma. Your doctor may be able to prescribe alternatives that do not interact, or you may need a dose adjustment or more frequent monitoring by your doctor to safely use both medications"
That said, I am also attaching Medication guide for the treatment BiPolar Disorder from Harvard Medical. It is an extremely informative resource that will enable you to speak competently with your Doctor regarding medication options:
http://helpguide.org/mental/bipolar_disorder_medications.htm
I trust this will help meet your needs, however, if you have further questions, please ask- I am happy to help you.
Kindest regards, Bill
I appreciate you Positive rating so that I receive credit for my time.
Thank you
Customer: replied 4 years ago.
HI,you didn't say if these treatments are available in the U.K? are you aware of an alternative that does not have weight gain as a side effect? I really need advice on this.Thanks Ang
Expert:  Bill replied 4 years ago.
Hello Ang-
The medications that have shown to have fewest weight related side effects in the treatment of BiPolar are:
Abilify (aripiprazole)
Geodon (ziprasidone)
Lamictal (lamotrigine)
All of these medications are available in the UK.
I am attaching another link that addresses additional information related to preventing and reversing weight gain.
http://blogs.psychcentral.com/bipolar/2008/10/preventing-and-reversing-weight-gain-associated-with-psychiatric-medications/
I trust this serves to answer your question but if there is anything else I can help with, please feel free to respond.
I wish you the very best,
Bill
Customer: replied 4 years ago.
hi Bill,I spent all evening trying to find a combination of drugs that would not cause the weight gain.As yet I have only found Bupropion as my proposed antidepressant,could you please assist an antipsychoic that is non weight gain and is compatable with Bupropion.many ThanksAng
Expert:  Bill replied 4 years ago.
Hi Ang-
I know you are focusing on Bupropion because of the weight issue however, your Doctor may well decide to try one of the other medicatins I listed above that have the least reported incidences of weight gain.
Everyone is different and this is still very much a trial and error process and according to your unique metabolic needs, Bupropion may not be something your Doctor may want to consdier.
I would focus on the Bipolar specific medications I mentioned yesterday,that have least weight related side effects and address these with your Doctor and then ascertain if additional "add on" medications may be beneficial.
Again, these are :
Abilify (aripiprazole)
Geodon (ziprasidone)
Lamictal (lamotrigine)
Try not to focus to much on the internet as there is so much conflicting data......
Hang in there and this will be resolved. Again, as stated above, this is still very much a trial process to see what works best with each persons unique metabolic needs.
Kindest regards, Bill
I Appreciate your Positive Rating.
There is no additional cost for follow up questions.
Thank you.

Related Mental Health Questions